I haven’t written much, mainly because my life recently consists of nothing more than benzo withdrawal. Now I understand the dreaded withdrawal they speak of; how many professionals say that benzos are more difficult to quit than heroin.
I’ve had a prescription for clonazepam AKA Klonopin for several years now. However, I would only use it to combat my flying and dental phobia, which would be no more than a handful of times a year. I knew better than to take it regularly, despite the relief it provided for my life-long anxiety. I’m not a dumbass; I have a psych degree, and I know benzos are highly addictive. However, I didn’t know just how quickly one can become dependent on these drugs. Clonazepam has a very long half-life, meaning that it takes anywhere from 18-50 hours for half of the drug to leave your system, which ultimately means that even if you’re not taking the drug everyday, your body still has enough of the drug in your system for a dependency to develop. This is why benzos are supposed to prescribed for short term use only, or like my in case, only when I’d go to the dentist or fly.
I messed up. I admit it. It started 7 months ago when I began my new job. I wasn’t prepared for the stress it would bring. I didn’t have a “toolbox” of coping strategies nor did I have a support system to turn to. I starting feeling like I was drowning within a week. In order to literally show up at work, I started taking clonazepam some mornings when I’d panic on the way to work etc. The stress and pressure starting to build- more meetings/outreach events/public speaking etc., all new things out of my comfort zone, and I turned to clonazepam more frequently. In hindsight, I should have told my psychiatrist how out of control my anxiety was getting and I should have gotten a prescription for the (non-addictive) Propranolol at that time to help with the anxiety.
After a couple months I started building up a tolerance. My regular dose would wear off so fast, and the re-bound would be terrible- anxiety and horrible sensitivity to noise; everything was so loud. I started to notice if I delayed my now daily dose that I would get pins and needles in the legs. I was going through withdrawal without even decreasing my dose- that’s how fast tolerance builds up.
Since my regular dose was now doing nothing I started to decrease because I wanted to get off this drug that I was now officially getting addicted to. I would have clonazepam in the pocket of every pairs of pants I own, in my wallet and in my purse; I’d start off my daily deciding how much and when I would my dose that day. It was starting to control me and I was feeling trapped.
My psychiatrist told me to start supplementing with magnesium, l-theanine, and taurine to help calm my nervous system so I could get off the drug more easily. It did nothing for the burning/pins and needles in the limbs, and I still went through a few weeks where I couldn’t go to the grocery store without a panic attack, but with the help of these supplements, I was able to start decreasing.
Which bring me to today- officially two days off clonazepam. And I feel like I’m dying. I’ve been in bed pretty much all yesterday and today. I’ve “cold-turkey’d” off SSRI’s many times in the past and nothing compares to this.
- Extreme fatigue/exhaustion
- Chills/shivering/freezing alternating with sweating
- GI issues
- Brain fog like I’ve never experienced- my head feels like a giant balloon
- Dark depression- scary dark
- Burning/tingly/numb/pins and needles in arms and legs
- Pounding heart (but the supplements help with that)
- Hands shaking
- Nausea and random gagging
I have to work in a couple days, so I may end up taking a small amount of clonazepam just so I can function. I wouldn’t be able to drive/leave my house today. Part of me so badly wants to take a pill because I know these symptoms would stop if I did, but then what? Stay of the drug forever?
I keep asking myself how I got myself here? I knew benzos were addictive, so how did I let this happen? They’re sneaky and seductive and tolerance builds up faster than you’d think is possible. I know there’s some people who are totally fine on these drugs, but for others they can be a disaster, hence the many benzo treatment facilities. I just wanted to put this out there so others know what can happen; be very careful with benzos!